Arrhythmias

Postoperative atrial and ventricular arrhythmias are uncommon in our experience. If they occur early in the postoperative period, they can usually be attributed to electrolyte deficiencies and respond to potassium and/or magnesium supplementation. Atrial tachyarrhythmias not secondary to electrolyte imbalance may respond to decreasing the b-agonist infusion. Ventricular ectopy is rare and may respond to a decrease in inotropes, electrolyte supplementation, or removing the pulmonary artery catheter. Ectopy, atrial more often than ventricular, occurring a week or more post-transplant alerts the clinician to the possibility of cardiac rejection.

Tachyarrhythmias and bradyarrhythmias following heart transplantation are treated with drugs that act directly on the heart and not through the sympathetic or parasympathetic systems. Agents from each of the four major antiarrhythmic classifications act, at least in part, directly on the heart. However, both b-blockers and calcium-channel blockers need to be used with caution because of negative inotropic effects. Similarly, adenosine is effective in treating supraventricular arrhythmias, but the starting dose should be a quarter to half normal because of its more pronounced and prolonged action in heart transplant patients. Neither atropine nor digoxin are effective antiarrhythmics in the immediate postoperative period following heart transplantation because their actions are vagally mediated.

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb

Kicking Fear And Anxiety To The Curb Can Have Amazing Benefits For Your Life And Success. Learn About Calming Down And Gain Power By Learning Ways To Become Peaceful And Create Amazing Results.

Get My Free Ebook


Post a comment